6 Doctor Amanda-approved tips for cold and flu season
A recent video on YouTube myth-busts the folk wisdom that being cold makes you catch a cold.
But if you’re in the 20% of Americans who’ll come down with the flu this season, or you’ve got one of the billion colds that Americans get every year, here are some clinically-proven tips that will help you get through the worst of your symptoms.
1. Zinc works
A Cochrane meta-analysis from 2013 showed that zinc lozenges reduce the severity and duration of common cold symptoms. It’s the closest thing we have yet to a cure for the common cold (besides rest and hydration) – and much more effective than other natural remedies like echinacea that work no better than placebo. Zinc works best when you start using it in the first 24 hours of your cold symptoms, so getting on it right away will pay off. Get the lozenges or "rapid melts" - I prefer the latter - and take ‘em on a full stomach to avoid nausea.
2. There’s nothing wrong with treating (some) symptoms
Some people think it’s unnatural or even harmful to suppress cold symptoms. I used to tough it out, too, until I came down with a cold that turned into a nasty sinus infection. Basically, because I left my sinuses all stuffed up, I created a nidus for infection – i.e., the perfect environment for bacteria to breed – so I had a cold for a week, then I had a bacterial sinusitis for another 2 weeks, and then I finally broke down and took antibiotics
This isn’t the natural outcome of every cold, of course, but I might have avoided the sinus infection (and the antibiotics to tamp it down) if I’d just taken a decongestant when I had the cold. My cold would have felt a lot less miserable, too.
That said, while treating nasal congestion can prevent cold complications, other symptoms are better left alone. Treating a fever might actually get in the way of your body’s normal immune defenses, and there’s no real medical need to treat most fevers anyway. (Read more about this and other interesting trivia about fevers in another blog post I wrote: Should you treat a fever? What you think may be wrong.)
3. If you’re going to use a decongestant, get the one that actually works
If you decide to treat your nasal congestion, don’t waste your time with the stuff you’ll find in the cold and flu aisle. The best decongestant is pseudoephedrine (also known as Sudafed), sold behind the counter because, unfortunately, people use it to make meth. You don’t need a prescription to get it in most states, but you do have to show your ID. Anybody who’s used pseudoephedrine for congestion will tell you: it really works. It can also keep you awake and make your heart race, just fyi. The alternative on store shelves is phenylephrine (a.k.a. Sudafed PE), and it's pretty weak. Antihistamines like chlorpheniramine also show up in some combination-ingredient cold medicines, but they work by blocking histamine, which is great for congestion from allergies, but they don't help much with cold symptoms unless you take them with - you guessed it - pseudoephedrine.
4. But avoid decongestants if you have uncontrolled high blood pressure
If you have high blood pressure that's not under control with lifestyle and/or medications, it’s best to avoid decongestants like pseudoephedrine and phenylephrine entirely. They can make your blood pressure go up even more. Try antihistamines instead, which work better for allergy congestion than cold congestion, but they’re better than nothing if you just need some relief.
5. Watch out for acetaminophen (Tylenol)
The maximum daily dose for adults is 4,000 milligrams (4 grams) total. If you’re mixing combination-ingredient cold and flu products that contain acetaminophen (like NyQuil or Tylenol Cold Multi-Symptom), or if you take any other medications that contain acetaminophen (like some prescription pain meds), be careful. Overdosing on acetaminophen can cause sudden liver failure and death.
6. Stay home and rest up
This one’s sort of obvious, but the elephant in the room is that we all go to work even when we’re sick. A recent study by Staples showed that 90% of Americans have done it, but we’re 40% less productive when we do – not to mention we spread our germs to the rest of the office. If you get sick, get some rest and keep your bodily fluids to yourself.
A version of this article was originally published on Iodine.com.